Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 28, 2004, 3:30 AM CDT for Dade County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2004, 3:30 AM CDT (08:30 UTC)
- Expired
- May 28, 2004, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dade County, MO
The radar
The Springfield radar (KSGF), 33 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1874 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 280830 FFWSGF MOC057-281230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 AM CDT FRI MAY 28 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DADE COUNTY IN SOUTHWEST MISSOURI. * UNTIL 730 AM CDT. * AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHEAST DADE COUNTY. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM JUST EAST OF GREENFIELD TO THE EVERTON AREA. * THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL CONTINUE TO DEVELOP IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. THE EVERTON AREA WILL LIKELY EXPERIENCE FLOODING. FLASH FLOODING WILL LIKELY OCCUR ON SINKING CREEK AND LUMLEY BRANCH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3746 9363 3729 9365 3729 9386 3743 9386 $$ FOSTER
3 follow-up statements
000
WGUS73 KSGF 280915
FFSSGF
MOC057-109-281200-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT FRI MAY 28 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 645 AM CDT FOR LAWRENCE
COUNTY...
...FLASH FLOOD WARNING CONTINUES UNTIL 730 AM CDT FOR DADE COUNTY...
AT 4 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE COVERAGE AND INTENSITY OF THUNDERSTORMS HAD DECREASED ACROSS THE
WARNED AREA. HOWEVER ISOLATED THUNDERSTORMS CONTINUED ACROSS
NORTHERN LAWRENCE COUNTY. DOPPLER RADAR ESTIMATED THAT RAINFALL
AMOUNTS SINCE LATE THURSDAY EVENING RANGED FROM 3 TO 6 INCHES IN
NORTHERN LAWRENCE COUNTY BETWEEN RED OAK AND MOUNT VERNON. RAINFALL
AMOUNTS OF 2 TO 5 INCHES FELL ACROSS EXTREME SOUTHEAST DADE COUNTY
FROM JUST EAST OF GREENFIELD TO EVERTON.
ALTHOUGH THUNDERSTORMS HAD DIMINISHED...RUNOFF FROM THE EXCESSIVE
RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL
STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL
EXPERIENCE FLOODING INCLUDE RED OAK...EVERTON...AND SURROUNDING
AREAS.
STREAMS LIKELY AFFECTED BY FLOODING IN NORTHERN LAWRENCE COUNTY
INCLUDE STAHL CREEK...DRY FORK...AND OTHER TRIBUTARIES OF THE SPRING
RIVER BETWEEN RED OAK AND MOUNT VERNON. FLASH FLOODING WILL ALSO
LIKELY OCCUR ON WHITE OAK CREEK AND ITS TRIBUTARIES NEAR RED OAK.
STREAMS LIKELY AFFECTED BY FLOODING IN SOUTHEAST DADE COUNTY INCLUDE
SINKING CREEK AND LUMLEY BRANCH.
BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
LAT...LON 3747 9365 3700 9367 3701 9406 3727 9404
3730 9389 3744 9387
$$
FOSTER000
WGUS73 KSGF 281021
FFSSGF
MOC057-109-281315-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 AM CDT FRI MAY 28 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 645 AM CDT FOR LAWRENCE
COUNTY...
...FLASH FLOOD WARNING CONTINUES UNTIL 730 AM CDT FOR DADE COUNTY...
AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS PRODUCING THE HEAVY RAINFALL HAD DISSIPATED.
DOPPLER RADAR ESTIMATED THAT RAINFALL AMOUNTS SINCE LATE THURSDAY
EVENING RANGED FROM 3 TO 6 INCHES IN NORTHERN LAWRENCE COUNTY
BETWEEN RED OAK AND MOUNT VERNON. RAINFALL AMOUNTS OF 2 TO 5 INCHES
FELL ACROSS EXTREME SOUTHEAST DADE COUNTY FROM JUST EAST OF
GREENFIELD TO EVERTON.
ALTHOUGH RAINFALL HAD ENDED...RUNOFF FROM THE EXCESSIVE RAINFALL
OVERNIGHT WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL
STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL
EXPERIENCE FLOODING INCLUDE RED OAK...EVERTON...AND SURROUNDING
AREAS.
STREAMS LIKELY AFFECTED BY FLOODING IN NORTHERN LAWRENCE COUNTY
INCLUDE STAHL CREEK...DRY FORK...AND OTHER TRIBUTARIES OF THE SPRING
RIVER BETWEEN RED OAK AND MOUNT VERNON. FLASH FLOODING WILL ALSO
LIKELY OCCUR ON WHITE OAK CREEK AND ITS TRIBUTARIES NEAR RED OAK.
STREAMS LIKELY AFFECTED BY FLOODING IN SOUTHEAST DADE COUNTY INCLUDE
SINKING CREEK AND LUMLEY BRANCH.
BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
LAT...LON 3747 9365 3700 9367 3701 9406 3727 9404
3730 9389 3744 9387
$$
FOSTER000 WGUS73 KSGF 281234 FFSSGF MOC057-281330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 730 AM CDT FRI MAY 28 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DADE COUNTY HAS BEEN ALLOWED TO EXPIRE... RAIN HAD ENDED ACROSS THE AREA AND WATER LEVELS WERE RECEDING. NO FLOODING HAD BEEN REPORTED BUT WATER LEVELS ON SINKING CREEK AND LUMLEY BRANCH WILL LIKELY REMAIN ABOVE NORMAL THIS MORNING. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT RAINFALL AMOUNTS SINCE MIDNIGHT RANGED FROM 2 TO 5 INCHES ACROSS EXTREME SOUTHEAST DADE COUNTY FROM JUST EAST OF GREENFIELD TO EVERTON. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3753 9365 3731 9367 3733 9388 3754 9385 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:55 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 28, 1:55 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 155 AM CDT FRI MAY 28 2004 .DISCUSSION... STRONG SOUTHERN STREAM TROUGH CONTINUES TO ROTATE EASTWARD ACROSS THE SOUTHERN PLAINS EARLY THIS MORNING...WITH IMPRESSIVE SHORTWAVE RIDGE POISED TO BUILD OVER THE AREA LATER TODAY. REMNANTS OF EARLIER SUPERCELL EVENT OVER NRN MO HAD PUSHED SOUTH INTO THE OZARKS EARLY THIS MORNING WITH A BROKEN LINE OF WEAK THUNDERSTORMS DRAPED JUST BEHIND EFFECTIVE SURFACE COLD FRONT/OUTFLOW BOUNDARY WHICH IS MANIFESTED IN THE FORM OF A DEWPOINT GRADIENT. ACTIVE WEATHER PATTERN APPEARS LIKELY FOR THE WEEKEND. SHORT TERM (OVERNIGHT/TODAY)... LACK OF A SIGNIFICANT COLD POOL HAS RESULTED IN BROKEN CONVECTION BECOMING QUASI-STATIONARY OVER SRN MO...WITH TRAINING ACTIVITY CONTINUING OVER LAWRENCE COUNTY IN SW MO. THIS ACTIVITY IS BEING SUPPORTED BY A MODEST 20-30 KNOT LOW LEVEL JET OVER ERN OK/WRN AR AHEAD OF UPSTREAM TROUGH AXIS. EXPECT THIS ACTIVITY TO CONTINUE FOR SEVERAL MORE HOURS WITH BACK BUILDING EXPECTED AS LOW LEVEL FEED CONTINUES TO VEER. THIS WILL LIKELY LEAD TO LOCALIZED FLASH FLOODING WHERE BEST ORTHOGONAL FORCING IS MAXIMIZED OVER FAR SOUTHWEST MISSOURI. SUBSTANTIAL AVAILABLE ELEVATED CAPE WOULD YIELD MARGINALLY SEVERE HAIL IN THE STRONGEST CELLS AS WELL. SUBSIDENCE IN THE WAKE OF SOUTHERN STREAM SYSTEM WILL ALLOW IMPROVING CONDITIONS AFTER SUNRISE WITH MORNING MID-HIGH CLOUD COVER GIVING WAY TO INCREASING SUNSHINE. TEMPERATURES SHOULD REACH THE MID 80S MOST AREAS...BUT CONDITIONS WILL REMAIN QUITE MUGGY OVER SOUTHERN MISSOURI WHERE 70F DEWPOINTS WILL REMAIN POOLED SOUTH OF REMNANT CONVECTIVE OUTFLOW. DESPITE LACK OF MODEL QPF...I WOULD NOT BE SURPRISED IF A FEW SHOWERS/STORMS DEVELOPED OVER SRN MO WHERE DEEP MIXING CAN TAP INTO AN UNCAPPED AIRMASS -- QUESTION IS FORCING BUT THINK THAT LOW CHANCE POPS ARE WARRANTED. LONGER TERM (SATURDAY ONWARD).... CONDITIONS APPEAR TO BE COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EVENT ON SATURDAY IN OR CLOSE TO THE MISSOURI OZARKS REGION. PRONOUNCED SHORTWAVE RIDGING OVER THE CENTRAL CONUS WILL SLIDE EAST DURING THE EARLY MORNING HOURS SATURDAY...ALLOWING FOR SHARP HEIGHT FALLS TO SPREAD EAST OVER THE PLAINS AS LEAD NEGATIVE TILT SHORTWAVE TROF EJECTS OUT FROM UNDERNEATH VIGOROUS UPPER LEVEL CYCLONE OVER THE NORTHERN ROCKIES. RESULTING STRONG LEE CYCLOGENESIS AND SYNOPTICALLY FORCED LOW LEVEL WIND MAXIMA WILL PROMOTE MODEST WARM AIR ADVECTION AND FUNNEL RICH LOW LEVEL MOISTURE (DWPTS AROUND 70F) NORTHWARD BACK INTO THE REGION DURING THE DAY. WARM SECTOR WILL ONLY BE WEAKLY CAPPED OVER THE OZARKS AS MODEL PROGS MAINTAIN ELEVATED MIXED LAYER WEST OF THE REGION. STILL...A MODERATE TO VERY UNSTABLE AIRMASS IS EXPECTED TO BUILD OVER A GOOD PORTION OF THE OZARKS REGION BY AFTERNOON. MEANWHILE...STRONG PRESSURE FALLS WILL RESULT IN INCREASINGLY BACKED LOW LEVEL FLOW WHICH WILL BE LOCALLY ENHANCED ALONG SURFACE WARM FRONT...WITH HIRES ETA ALSO SHOWING STRONG SIGNS OF A SECONDARY OROGRAPHICALLY INDUCED TROUGH DEVELOPING LEE OF THE BOSTON MOUNTAINS. VERTICAL SHEAR WILL INCREASE SHARPLY THROUGHOUT THE DAY AS MID-UPPER LEVEL JET STREAKS TRANSLATE THROUGH THE MEAN TROUGH AXIS...RESULTING IN LARGE SWEEPING HODOGRAPHS OVER THE WRN OZARKS AND ERN PLAINS BY LATE AFTERNOON. AT THIS POINT...THE COMBINATION OF INSTABILITY AND STRONG DIRECTIONAL/SPEED SHEAR HIGHLY FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVER THE AREA SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE EVENT MAY UNFOLD WITH EARLY CONVECTION FIRING ALONG THE RETREATING WARM FRONT...AND THEN ADDITIONAL SUPERCELL THUNDERSTORMS DEVELOPING OVER THE EASTERN PLAINS ALONG THE ADVANCING DRY LINE. WILL CONTINUE TO MONITOR TRENDS THROUGH TOMORROW MORNING...BUT AT THIS POINT HAVE HIGH CONFIDENCE THAT VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE IN OUR JUST WEST OF THE AREA. CONDITIONS FOR SUNDAY HARDLY AN IMPROVEMENT AS VIGOROUS VORTICITY LOBE AND AN EQUALLY POTENT NEGATIVE TILT SHORTWAVE TROUGH ROTATE NORTHEAST AHEAD OF SLOW MOVING SYSTEM OVER THE NORTHERN PLAINS. AFTER A BRIEF RESPITE IN THE WARM SECTOR SUNDAY...CONDITIONS APPEAR FAVORABLE FOR AN EXTENSIVE SQUALL LINE TO AFFECT A LARGE PORTION OF THE NATIONS MID SECTION AS IMPRESSIVE SYNOPTIC SCALE LINEAR FORCING ACCOMPANIES ADVANCING SURFACE FRONT. WILL NOT BUY INTO ADDITIONAL HIGH QPF AMOUNTS BEING ADVERTISED BY THE GFS ON MEMORIAL DAY...HOWEVER WILL HAVE TO MONITOR TRENDS TO INTRODUCE AT LEAST LOW CHANCE POPS AS SHARP POST-FRONTAL SURFACE TROUGH REMAINS OVER THE MID WEST WHILE FINALLY SPOKE OF ENERGY ALOFT ROTATES SOUTHEAST INTO THE AREA MONDAY WITHIN INCREASING NORTHWEST FLOW ALOFT. MUCH DRIER AIRMASS TO FINALLY MAKE ITS PRESENCE KNOWN TUESDAY INTO THE MIDDLE OF NEXT WEEK. && .AVIATION... CONVECTIVE CHANCES HAVE BEEN REINTRODUCED INTO THE KSGF TAF FOR EARLY THIS MORNING AS LOW LEVEL JET FORCING CONVECTION IN THE WAKE OF WEAK LOW LEVEL GUST FRONT EARLIER. CIGS/VIS TO REMAIN VFR THROUGH THE PERIOD AT KSGF TERMINAL EXCEPT FOR TEMPORARY LIFR VSBYS IN VICINITY OF EARLY MORNING THUNDERSTORMS. AT JOPLIN...BROKEN MVFR CIGS ARE VERY LOCALIZED AND SEEM TO BE DRIVEN BY SIGNIFICANT LOW LEVEL MOISTURE (74F DEWPOINT) BEING POOLED JUST SOUTH/WEST OF CONVECTION TO THEIR NORTHEAST. DO NOT ENVISION THIS BEING LONG LIVED AND WILL IMPROVE TO VFR CONDITIONS DURING HOURS OF AIRPORT OPERATIONS. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. BOOKBINDER
Hazardous weather outlook, May 27, 9:20 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 920 PM CDT THU MAY 27 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 920 PM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS UP TO 35 MPH. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL PROGRESS ACROSS SOUTHERN MISSOURI TONIGHT. DISCUSSION: AN OUTFLOW BOUNDARY THAT CONTINUES TO PROGRESS SOUTH ACROSS SOUTHERN MISSOURI IS TRIGGERING A LINE OF SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL CONTINUE TO MOVE SOUTH AND AFFECT ALMOST ALL LOCATIONS ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. DUE TO A STRONG LAYER OF WARM AIR ALOFT...THESE STORMS ARE NOT EXPECTED TO INTENSIFY TO SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND...WITH THE GREATEST THREAT FOR SEVERE WEATHER ON SUNDAY AS A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT APPROACHES THE AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL COME IN THE MIDDLE OF NEXT WEEK WHEN YET ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:10 AM CDT | Flash Flood Warning | SGF | Lawrence | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.